On Ramsey—Turán type theorems for hypergraphs


LetH r be anr-uniform hypergraph. Letg=g(n;H r) be the minimal integer so that anyr-uniform hypergraph onn vertices and more thang edges contains a subgraph isomorphic toH r. Lete =f(n;H r,εn) denote the minimal integer such that everyr-uniform hypergraph onn vertices with more thane edges and with no independent set ofεn vertices contains a subgraph isomorphic toH r.

We show that ifr>2 andH r is e.g. a complete graph then

$$\mathop {\lim }\limits_{\varepsilon \to 0} \mathop {\lim }\limits_{n \to \infty } \left( {\begin{array}{*{20}c} n \\ r \\ \end{array} } \right)^{ - 1} f(n;H^r ,\varepsilon n) = \mathop {\lim }\limits_{n \to \infty } \left( {\begin{array}{*{20}c} n \\ r \\ \end{array} } \right)^{ - 1} g(n;H^r )$$

while for someH r with\(\mathop {\lim }\limits_{n \to \infty } \left( {\begin{array}{*{20}c} n \\ r \\ \end{array} } \right)^{ - 1} g(n;H^r ) \ne 0\)

$$\mathop {\lim }\limits_{\varepsilon \to 0} \mathop {\lim }\limits_{n \to \infty } \left( {\begin{array}{*{20}c} n \\ r \\ \end{array} } \right)^{ - 1} f(n;H^r ,\varepsilon n) = 0$$

. This is in strong contrast with the situation in caser=2. Some other theorems and many unsolved problems are stated.

This is a preview of subscription content, access via your institution.


  1. [1]

    B. Bollobás andP. Erdős, On a Ramsey—Turán type problem,J. Comb. Th. Ser. B 21 (1976) 166–168.

    MATH  Article  Google Scholar 

  2. [2]

    P. Erdős, A. Hajnal, V. T. Sós andE. Szemerédi, More results on Ramsey—Turán type problems,Combinatorica,3 (1) (1983).

  3. [3]

    P. Erdős andA. Hajnal, On chromatic number of graphs and set systems,Acta Math. Acad. Sci. Hungar. 17 (1966) 61–99.

    Article  MathSciNet  Google Scholar 

  4. [4]

    P. Erdős, On extremal problems of graphs and generalized graphs,Israel J. Math. 2 (1964) 183–190.

    MathSciNet  Google Scholar 

  5. [5]

    P. Erdős andV. T. Sós, Some remarks on Ramsey’s and Turán’s theorem.Comb. Theory and Appl. (P. Erdős et al. eds.)Math. Coll. Soc. J. Bolyai 4 Balatonfüred (1969) 395–404.

    Google Scholar 

  6. [6]

    P. Erdős andM. H. Stone, On the structure of linear graphs,Bull. Amer. Math. Soc. 52 (1946) 1087–1091.

    MathSciNet  Article  Google Scholar 

  7. [7]

    V. T. Sós, On extremal problems in graph theoryProc. Calgary Internat. Conf. on Comb. Structures (1969) 407–410.

  8. [8]

    E. Szemerédi, On graphs containing no complete subgraph with 4 vertices (in Hungarian),Mat. Lapok 23 (1972) 111–116.

    Google Scholar 

  9. [9]

    P. Turán. Eine Extremalaufgabe aus der Graphentheorie (in Hungarian),Mat. Fiz. Lapok 48 (1941) 436–452.see also: On the theory of graphs,Colloquium Math. 3 (1954), 19–30.

    MATH  MathSciNet  Google Scholar 

Download references

Author information



Additional information

Dedicated to Tibor Gallai on his seventieth birthday

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Erdős, P., Sós, V.T. On Ramsey—Turán type theorems for hypergraphs. Combinatorica 2, 289–295 (1982). https://doi.org/10.1007/BF02579235

Download citation

AMS subject classification (1980)

  • 05 C 65
  • 05 C 35
  • 05 C 55